Home » Posts tagged 'HIT Heparin induced thrombocytopenia'
Tag Archives: HIT Heparin induced thrombocytopenia
Editor’s note: The development of heparin induced thrombocytopenia (HIT) can be a devastating and even fatal condtion when associated with thrombosis. Several decades ago I was taught that patients who develop HIT should never be exposed to heparin again… not even heparin coated catheters. Then several years ago, that concept got turned upside down when world class leaders reported that HIT antibodies typically disappeared within a few months after HIT and that heparin could be administered safely at that time. Some of the same world class leaders are now saying that the use of heparin in antibody-negative patients may NOT be so safe after all. Patients undergoing cardiac or vascular surgery are at an especially high risk of HIT. In 17 such patients in the study described below, 11 developed HIT antibodies, 8 developed the more definitive SRA seroconversion, and 1 developed clinical HIT. The following summary is provided by Dr. Lydia Chen (a Pharm.D. resident at the University of California – Davis Medical Center) who was kind enough to bring these new data to my attention.
Please note that this and other blog postings are cataloged into the searchable data base at http://www.ClotCare.org.
Heparin-Induced Thrombocytopenia and Re-Exposure to Heparin
Lydia Chen, Pharm.D., BCPS
Heparin-induced thrombocytopenia (HIT) is an immune-mediated reaction characterized by a substantial decrease in platelet levels after exposure to heparin. During HIT, heparin, platelet factor 4 (PF4), and immunoglobulin G antibodies bind to form a complex that results in further platelet activation and release of prothrombotic microparticles.1-4 Platelet aggregation causes the measured platelet level to decrease and a paradoxical thrombus formation, including deep vein thrombosis, pulmonary embolism, thromboembolic stroke, and myocardial infarction, which can result in limb amputation or death.3-6
It is well documented that all forms of heparin should be avoided in a patient with highly suspected or confirmed HIT.1-4 However, it is not known if this is necessary in patients with a previous history of HIT. In the most recent CHEST guidelines on the treatment and prevention of HIT, the authors state that patients with a history of HIT greater than three months prior can theoretically be exposed to heparin without inducing recurrent HIT given to the transient nature of the HIT antibody.3 Their final suggestions are to use heparin if heparin antibodies are negative and duration of use is short, to avoid heparin if heparin antibodies are present, and to use citrate over heparin products in patients on renal replacement therapy.3
Warkentin and Sheppard recently published a study on the serologic profile of patients with a history of HIT and heparin re-exposure. The authors found that 11 of 17 patients with a history of HIT who received intra-operative heparin for cardiac or vascular surgery developed recurrent anti-PF4/heparin antibodies.7 One patient developed recurrent clinical HIT with a delayed decline in platelets one week after surgery despite receiving no heparin products post-operatively.7 Data from the study are summarized in the table below.
In summary, it is unclear whether re-exposure to heparin in patients with a history of HIT is a safe practice. Current literature provides some direction in the types of patients that are less likely to develop recurrent HIT but new data continues to shed light on this controversy.
- Dager WE, Dougherty JA, Nguyen PH et al. Heparin-induced thrombocytopenia: treatment options and special considerations. Pharmacotherapy (2007);27:564-87
- Spinler AS and Dager WE. Overview of heparin-induced thrombocytopenia. Am J Health-Syst Pharm (2003);60:S5-S11.
- Linkins LA, Dans AL, Moores LK et al. Treatment and prevention of heparin-induced thrombocytopenia. CHEST (2012);141:e495S-e530S
- Lewis BE, Wallis DE, Leya F et al. Argatroban anticoagulation in patients with heparin-induced thrombocytopenia. Arch Intern Med (2003); 163:1849-55
- Greinacher A, Volpel H, Janssens U et al. Recombinant hirudin (lepirdin) provides safe and effective anticoagulation in patients with heparin-induced thrombocytopenia. Circulation (1999);99:73-80
- Warkentin TE and Greinacher A. Heparin-induced thrombocytopenia: recognition, treatment and prevention. Chest (2004);126:311S-337S
- Warkentin TE and Sheppard JI. Serological investigation of patients with a previous history of heparin-induced thrombocytopenia who are reexposed to heparin. Blood (2014);123:2485-93.